Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 345, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 12, 2004, 2:57 PM CDT for Charles Mix County, South Dakota. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2004, 2:57 PM CDT (19:57 UTC)
- Expired
- Jul 12, 2004, 3:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Charles Mix County, SD
The radar
The Sioux Falls radar (KFSD), 169 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 3:09 PM CDT | HAIL 0.88 | Platte, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -517 J/kg
- Mixed-layer LCL
- 2141 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- -106 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 121957
SVRFSD
SDC023-122030-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
257 PM CDT MON JUL 12 2004
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
* UNTIL 330 PM CDT
* AT 251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 8 MILES WEST OF PLATTE...OR ABOUT 28 MILES
NORTHWEST OF LAKE ANDES...MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PLATTE AROUND 310 PM CDT
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
LAT...LON 4344 9904 4333 9906 4327 9857 4330 9845
4337 9872 4343 9872
$$
CHAPMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 1:30 PM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, Jul 12, 1:30 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 130 PM CDT MON JUL 12 2004 .DISCUSSION... SYNOPSIS...12Z SUBJECTIVE UPPER AIR ANALYSIS INDICATED UPPER LEVEL RIDGE OVER THE DESERT SOUTHWEST. POTENT SHORTWAVE TROUGH WAS LOCATED OVER SOUTHERN SASK AND NORTHERN MONTANA...WITH THE NORTHERN PLAINS LOCATED ALONG THE SOUTHERN FRINGE OF THE WESTERLIES. AT 700 MB +13 C ISOTHERM WAS LOCATED FM NW SOUTH DAKOTA INTO CENTRAL NEBRASKA. AT 850 MB COLD FRONT WAS LOCATED FM THE CENTRAL DAKOTAS INTO WESTERN NEBRASKA WITH A WARM FRONT ALONG THE MO RIVER. FORECAST...MAIN SHORT TERM CHALLENGE WILL BE THUNDER CHANCES. AS UPPER LEVEL TROUGH OVER SOUTHERN CANADA AND NORTHERN MONTANA TOPS THE UPPER RIDGE THIS EVENING...ENERGY WILL BEGIN TO MOVE SOUTHEAST AND AMPLIFY. THIS WILL PUSH A COLD FRONT SLOWLY ACROSS THE CWA THIS EVENING. CONVECTION LAST NIGHT PUT DOWN AN OUTFLOW BOUNDARY FROM NEAR K9V9 TO KYKN TO KSUX. ATMOSPHERE ALONG AND SOUTH OF THIS BOUNDARY IS EXPECTED TO BECOME EXTREMELY UNSTABLE WITH MLCAPE OF 3000 J/KG. STRONG FORCING NEAR TRIPLE POINT OF OUTFLOW BOUNDARY AND COLD FRONT IS EXPECTED TO BE INITIATION POINT OF SURFACE BASED CONVECTION BY MID/LATE AFTERNOON. DEEP LAYER SHEAR IS FAVORABLE FOR ORGANIZED CONVECTION...INCLUDING SUPERCELLS. MAIN THREATS WILL BE LARGE HAIL AND WIND WITH COOLING MID LVL TMPS AND MID LEVEL THETA-E DIFFERENCE OF AROUND 30 PROMOTING DAMAGING WIND THREAT. IF SUPERCELLS CAN TURN SOUTHEAST ALONG THE OUTFLOW BOUNDARY...MAY HAVE TO WORRY ABOUT AN ISOLATED TORNADO BUT THIS IS A REMOTE CHANCE. CONVECTION EXPECTED TO DEVELOP INTO AN MCS THIS EVENING AND MOVE SOUTHEAST WITH WIND BECOMING THE MAIN THREAT. COLD FRONT WILL THEN SLOWLY SAG SOUTHWARD THROUGH THE CWA TONIGHT AND THROUGH THE DAY ON TUESDAY WITH COOLER AND DRIER AIR BEHIND FRONT. AS UPPER LEVEL FLOW BECOMES MORE NORTHWESTERLY...MID-LEVEL BOUNDARY WILL BECOME STATIONARY FROM SOUTHWEST SD SOUTHEAST INTO SOUTHERN NEBRASKA. AS WEAK SHORTWAVES SLIDE SOUTHEAST IN THE NORTHWEST FLOW...ISENTROPIC LIFT ON THE 310 K SURFACE WILL INCREASE ACROSS THIS BOUNDARY...LEADING TO LOW CHANCES FOR SHOWERS OR ISOLATED THUNDERSTORMS OVER THE SOUTHWEST FA ON TUESDAY NIGHT AND WEDNESDAY NIGHT. EXTENDED...MEDIUM RANGE MODELS IN DECENT AGREEMENT ON THE LARGE-SCALE PATTERN ACROSS THE UNITED STATES. GFS INDICATES STRONGER SHORTWAVE TO SLIDE SOUTHEAST ACROSS THE CWA ON FRIDAY NIGHT INTO SATURDAY MORNING..BUT THIS MAY BE OVERDONE. NEVERTHELESS...GOING FORECAST HAS POPS GOING AND SEE NO REASON TO DEVIATE. TEMPERATURES WILL BE NEAR SEASONABLE LEVELS...BUT A WARMING TREND SHOULD DEVELOP NEXT WEEK AND HEIGHT FALLS MOVING INTO THE WESTERN UNITED STATES INCREASES HEIGHTS OVER THE CENTRAL US. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && BOUSTEAD
Hazardous weather outlook, Jul 12, 10:55 AM CDT, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1055 AM CDT MON JUL 12 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1050 AM CDT MON JUL 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...THIS AFTERNOON THROUGH MIDNIGHT ACROSS THE ENTIRE AREA. HOWEVER AT THIS TIME...THE BEST CHANCES FOR SEVERE WEATHER APPEARS TO BE ALONG AND NORTHEAST OF A HURON SOUTH DAKOTA TO WORTHINGTON MINNESOTA LINE...WHERE TEMPERATURES IN THE MID LEVELS OF THE ATMOSPHERE ARE A LITTLE COOLER. HAIL UP TO ONE INCH IN DIAMETER...AND WIND GUSTS TO 65 MPH ARE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER NOON CDT...ALONG AND NEAR A LINE FROM HURON SOUTH DAKOTA TO MARSHALL MINNESOTA. SPOTTER ACTIVATION IS THEN POSSIBLE AFTER 400 PM CDT OVER THE REST OF THE AREA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 12, 1:44 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
144 PM CDT MON JUL 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0125 PM HAIL 7 N CHAMBERLAIN 43.91N 99.32W
07/12/2004 1.00 INCH BRULE SD PUBLIC
NICKEL TO QUARTER SIZE HAIL
&&
WBLocal storm report, Jul 12, 2:41 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
241 PM CDT MON JUL 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0238 PM HAIL 13 S CHAMBERLAIN 43.62N 99.32W
07/12/2004 0.75 INCH BRULE SD PUBLIC
&&
WBThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 11:34 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Jerauld | 26 min |
| Jul 11, 11:59 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Jerauld | 31 min |
| Jul 12, 12:17 AM CDT | Severe Thunderstorm Warning | FSD | Sanborn | 43 min |
| Jul 12, 12:30 AM CDT | Severe Thunderstorm Warning | FSD | Aurora | 30 min |
| Jul 12, 12:54 AM CDT | Severe Thunderstorm Warning | FSD | Miner | 51 min |
| Jul 12, 2:00 AM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 30 min |
| Jul 12, 5:57 AM CDT | Severe Thunderstorm Warning | FSD | Beadle | 48 min |
| Jul 12, 1:17 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 28 min |
| Jul 12, 2:26 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 34 min |
| Jul 12, 2:58 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 32 min |
| Jul 12, 3:29 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 31 min |
| Jul 12, 3:35 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 25 min |
| Jul 12, 4:00 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 30 min |
| Jul 12, 4:03 PM CDT | Tornado Warning | FSD | Gregory | 27 min |
| Jul 12, 4:30 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 30 min |
| Jul 12, 5:12 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 33 min |
| Jul 12, 6:38 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 22 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.